Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Kansas City, MO

July 28, 2002Clinton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 28, 2002, 4:35 PM CDT for Clinton County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 4:35 PM CDT (21:35 UTC)
Expired
Jul 28, 2002, 5:15 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Clinton County, MO

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:40 PM CDTHail 0.75Plattsburg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KEAX 282135
SVRMCI
MOC049-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN NORTHWEST MISSOURI

* UNTIL 515 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
  WAS LOCATED NEAR LATHROP...OR 29 MILES NORTH OF KANSAS CITY...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TURNEY BY 450 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3974 9423 3949 9422 3946 9440 3953 9448

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SUN JUL 28 2002

245 PM...
THE AFTERNOON HAS BEEN QUIET SO FAR.....WITH ONLY A FEW CU STARTING
TO BUBBLE.  LATEST VISIBLE SATELLITE SHOWS LARGE CIRRUS SHIELD JUST
TO THE WEST OF THE FORECAST AREA...WHICH SHOULD INHIBIT CONVECTIVE
POTENTIAL FOR A WHILE.  A FEW SHOWERS LINGERING OVER NORTHEAST PART
OF FORECAST AREA...ASSOCIATED WITH SPEED MAX/WEAK SHORT WAVE MOVING
INTO UPPER MIDWEST.

DO NOT EXPECT MUCH ACTION FOR AWHILE...AS CIRRUS WILL INHIBIT
CONVECTION...AND BETTER SURFACE CONVEGENCE WELL WEST OF FORECAST
AREA.  NGM AND AVN APPEAR TO HAVE A BETTER HANDLE ON CONVECTIVE IN THE
NEAR TERM...SO USED THEM AS GUIDE.  EXPECT STORMS TO START POPPING
IN EXTREME NORTHWEST ZONES BETWEEN 4 AND 6 PM...WITH ACTIVITY
SPREADING SLOWLY SOUTH THROUGH THE EVENING.  APPROACHING MID-LEVEL
SHORT WAVE AND RIGHT REAR QUADRANT OF JET WILL KEEP CONVECTION GOING
THROUGH THE NIGHT. SHEAR PROFILES STRONGER TO THE NORTH...SO MAY
SEE SOME SEVERE ACTIVITY ACROSS NORTHERN ZONES.  STEERING WINDS
WEAK...AND WITH TROPICAL PLUME ADVECTING MID-LEVEL MOISTURE ACROSS
AREA...LIKELY WILL SEE LOCALLY HEAVY RAIN.  ITS BEEN SO DRY...THAT
DONT SEE FLOOD WATCH AS NECESSARY.

PASSAGE OF FRONTAL BOUNDARY AND SCATTERED CONVECTION WILL KEEP
TEMPERATURES 5 TO 10 DEGREES COOLER THAN TODAYS. PREVIOUS FORECAST
NUMBERS LOOK REASONABLE AND ONLY TWEAKED.  KEPT THREAT OF STORMS
ACROSS SOUTHERN TIER OF ZONES INTO MID-AFTERNOON ON MONDAY...THEN
PUSHED STORMS SOUTH OF FORECAST AREA.  AFTER MONDAY...FORECAST
LOOKS DRY THROUGH MIDDLE OF THE WEEK.  AREA WILL ENJOY A BRIEF
COOLDOWN MONDAY AND TUESDAY...BUT AS 850 FLOW BEGINS TO TURN BACK
TO WEST TO SOUTHWEST ON WEDNESDAY...TEMPERATURES WILL CLIMB BACK
INTO MIDDLE 90S.

SF

230 PM...

FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE END OF THE WEEK.
THE MEDIUM RANGE MODELS ARE STILL HAVING DIFFICULTIES COMING TO
CONSENSUS ON THE BATTLE BETWEEN TROUGHING OVER NORTHERN CANADA AND
RIDGING OVER THE SOUTHERN UNITED STATES.  THE AVN SEEMS TO BE THE
MOST CONSISTENT MODEL OVER THE LAST COUPLE OF DAYS.  WITH UPPER
RIDGING OVER KANSAS AND MISSOURI THROUGH THE END OF THE WEEK, THE
CHANCE FOR PRECIPITATION WILL BE LOW.  A WEAK COLD FRONT IS FORECAST
BY THE AVN TO DROP INTO NORTHERN MISSOURI LATE ON THURSDAY, BUT WITH
500MB HEIGHTS AROUND 590 MID LEVELS WILL BE VERY WARM TO SUSTAIN
SCATTERED CONVECTION.  TEMPERATURES SHOULD BE AT LEAST 5 DEGREES
ABOVE MFR GUIDANCE.  I AM RELUCTANT TO POST UPPER 90S WITHOUT SOME
INDICATION OF A LOW LEVEL WESTERLY FLOW, BUT TEMPS SHOULD EASILY GET
INTO THE 90 TO 95 DEGREE RANGE.

KOCH

1055 AM...
CIRRUS HAS BEEN HOLDING TEMPERATURES DOWN A BIT THIS MORNING...AND
WITH 700-500 TEMPERATURES A LITTLE COOLER TODAY...DECIDED TO LOWER
TEMPERATURES JUST A BIT FOR THIS AFTERNOON.  CLOUDS BREAKING UP
A BIT...SO ONLY LOWERED TEMPERATURES A CATEGORY.  HEAT ADVISORY CRITERIA
LIKELY WILL NOT BE MET...BUT DO TO PROLONGED HEAT WAVE AND INDICES
IN THE 100 TO 105 RANGE...WILL LEAVE HEAT ADVISORY IN PLACE.  ALSO
ADDED SCATTERED SHOWERS AND STORMS FOR EXTREME NORTHEAST MISSOURI...WHERE
ACTIVITY HAS PERSISTED THIS MORNING.

SF

440 AM...
SATELLITE IMAGERY...UPPER AIR ANALYSIS AND PROFILER DATA SHOW FAIRLY
ZONAL FLOW ACROSS NORTHERN CONUS WITH EMBEDDED SHORTWAVE TROUGH
PROPAGATING THROUGH NORTHERN ROCKIES/INTERMOUNTAIN REGION. LOW LEVEL
JET CONTINUES TO FUEL CONVECTIVE COMPLEX ACROSS EASTERN KANSAS. IR
SATELLITE IMAGERY INDICATES CLOUD TOPS WARMING OVER THE PAST COUPLE
OF HOURS...AND RADAR TRENDS INDICATE CONVECTION HAS BEEN DECLINING.
EXPECT PRECIPITATION ASSOCIATED WITH STRATIFORM REGION OF
MCS...ALONG WITH NEW CONVECTION DEVELOPING ALONG SOUTHWEST
FLANK...TO END BY MID MORNING ACROSS NORTHWEST ZONES. OUTFLOW NOTED
ON RADAR PUSHING INTO KANSAS CITY METRO AREA...HOWEVER MINIMAL
CHANGE IN TEMPERATURE NOTED ACROSS THIS BOUNDARY. EXPECT CONVECTIVE
DEBRIS TO CLEAR OUT BY LATE MORNING...AND WITH INTENSE SOLAR HEATING
EXPECT BOUNDARY TO MIX OUT BY EARLY AFTERNOON...THUS HAVE KEPT
FORECAST DRY ACROSS CWA THROUGH AFTERNOON. 850MB TEMPS PROGGED NEAR
OR SLIGHTLY ABOVE SATURDAY VALUES...SO HAVE GONE CLOSE TO
PERSISTENCE FOR AFTERNOON MAX TEMPS. ONCE AGAIN EXPECT HEAT INDICES
OF 105 TO 110 DEGREES SO HAVE KEPT HEAT ADVISORY GOING THROUGH THIS
AFTERNOON.

AS SHORTWAVE TROUGH MIGRATES INTO THE PLAINS THIS EVENING...EXPECT
CONVECTION TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT ACROSS
EASTERN NEBRASKA BACK INTO NORTHEAST KANSAS...THEN CONGEAL INTO MCS
AND TRACK ACROSS EASTERN KANSAS/WESTERN MISSOURI OVERNIGHT AS LOW
LEVEL JET INTENSIFIES. GIVEN PRECIPITABLE WATER VALUES ABOVE 1.5
INCHES...HEAVY RAINFALL WILL CERTAINLY BE A POSSIBILITY...ESPECIALLY
GIVEN THAT CORFIDI VECTORS INDICATE A SLOW SOUTHWEST PROPAGATION OF
MCS. EXPECT CONVECTION TO BE ONGOING MONDAY MORNING ACROSS SOUTHERN
AND EASTERN ZONES...AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA.
TEMPERATURES BEHIND FRONT MONDAY AFTERNOON SHOULD RUN 8-10 DEGREES
COOLER THAN SUNDAY. GIVEN SLOW FORWARD PROGRESS OF COLD FRONT...HAVE
KEPT CHANCE OF STORMS THROUGH MONDAY AFTERNOON ACROSS FAR SOUTHERN
AND EASTERN ZONES.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 28, 1:00 PM CDT, 3 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN JUL 28 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY CONTINUES FOR NORTHEAST KANSAS AND PORTIONS OF
NORTHERN MISSOURI THROUGH THIS EVENING.  THE CITIES OF SAINT
JOSEPH...KANSAS CITY...PAOLA...WARRENSBURG...AND SEDALIA CAN EXPECT
ONE MORE DAY OF HEAT INDICES ABOVE 100 DEGREES BEFORE COOLER
CONDITIONS ARRIVE LATE TONIGHT.

THUNDERSTORMS WILL FORM LATE THIS AFTERNOON OVER PORTIONS OF KANSAS
AND MOVE EAST DURING THE OVERNIGHT HOURS.  STORMS COULD AFFECT
EASTERN KANSAS AND EXTREME NORTHWEST MISSOURI BY EARLY EVENING...BUT
THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE LATE TONIGHT.
SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
DAMAGING WIND GUSTS...AND HAIL AS LARGE AS NICKELS.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS OVER EASTERN KANSAS AND NORTHWESTERN MISSOURI
EARLY THIS EVENING.  CLUSTERS OF STRONG STORMS WILL BE POSSIBLE OVER
THE ENTIRE OUTLOOK AREA LATE TONIGHT.

DISCUSSION: A COLD FRONT WILL SPARK CLUSTERS OF THUNDERSTORMS OVER
CENTRAL KANSAS THIS AFTERNOON.  STORMS WILL TRACK TO THE EAST AND
ARRIVE IN THE KANSAS CITY...SAINT JOSEPH...AND WARRENSBURG AREAS
LATE TONIGHT.  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD
OF THE COLD FRONT OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI EARLY
THIS EVENING...BUT THE MAJORITY OF THE STORMY WEATHER WILL OCCUR
AFTER 10 PM.  LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE SLOW
MOVING STORMS.  DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE THIS
EVENING WITH ANY STORMS THAT FORM OVER NORTHEAST KANSAS AND
NORTHWEST MISSOURI.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:11 PM CDTSevere Thunderstorm WarningEAXClay, Jackson64 min
Jul 28, 5:34 PM CDTSevere Thunderstorm WarningEAXLinn26 min
Jul 28, 6:57 PM CDTSevere Thunderstorm WarningEAXAdair48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.